Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 151, NWS Pittsburgh, PA

July 26, 2008Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 26, 2008, 4:27 PM EDT for Mercer County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2008, 4:27 PM EDT (20:27 UTC)
Expired
Jul 26, 2008, 5:30 PM EDT
In force
63 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:14 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 26, 3:14 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT SAT JUL 26 2008

.SYNOPSIS...
A WEAK COLD FRONT PASSING THROUGH THE UPPER OHIO VALLEY WILL CAUSE
SCATTERED SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EARLY
TONIGHT. ENSUING MIDWEST HIGH PRESSURE WILL BRING DRY CONDITIONS
SUNDAY. A WARM FRONT DEVELOPING ACROSS THE OHIO VALLEY MONDAY WILL
SPELL MORE HUMID CONDITIONS STARTING MONDAY AND PERHAPS ISOLATED
SHOWERS AND THUNDERSTORMS LATE TUESDAY INTO WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WITH RADAR DATA SHOWING SCATTERED THUNDERSTORMS DEVELOPING OVER THE
UPPER OHIO VALLEY PARTICULARLY WITHIN THE ERIE LAKE SHORE
CORRIDOR...WILL KEEP MENTION OF SCATTERED THUNDERSTORMS THROUGH
ABOUT MIDNIGHT BUT INTO SUNDAY MORNING ALONG THE APPALACHIAN
MOUNTAINS AS SUGGESTED BY RECENT SREF MODEL RUNS.

ALTHOUGH RECENT BROKEN CLOUD COVER HAS SLOWED INCREASE IN SOLAR
HEATING AND DEEP LAYER INSTABILITY...CONCUR WITH SREF VALUES THAT
CAPE CAN STILL GO OVER 1000 J/KG. FORTUNATELY DEEP LAYER SHEAR
SHOULD BE LIMITED TO 25 KTS...SO CONCUR WITH SPC THAT SEVERE
POTENTIAL REMAINS LOW WITH THE MORE FAVORABLE DEVELOPMENT CONDITIONS
FROM THE I-80 CORRIDOR NORTH.

BY LATE TONIGHT...HAVE FORECASTED PATCHY FOG SUGGESTED BY GFS AND
NAM MOS...AS LOW TEMPERATURES WILL BE IN RANGE OF EXPECTED SURFACE
DEW POINTS PARTICULARLY IN THOSE SCATTERED LOCATIONS GETTING RAIN
THIS EVENING.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
HIGH PRESSURE FROM THE MIDWEST WILL BRING SOME SURFACE LAYER DRYING
AND HENCE MORE STABLE CONDITIONS TO MUCH OF THE UPPER OHIO VALLEY
SUNDAY INTO SUNDAY NIGHT. HOWEVER RECENT SREF MODEL RUNS INDICATE
THERE CAN BE ISOLATED THUNDERSTORM DEVELOPMENT SUNDAY BEFORE THERE
IS SUFFICIENT SURFACE DRYING TO STABILIZE CONDITIONS EVEN THERE.

FORECASTED TEMPERATURES CLOSE TO BLEND OF CLOSELY AGREEING SREF
VALUES AND GFS AND NAM MOS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
GFS ENSEMBLE MEAN CONTINUES TO SHOW HIGH PRESSURE COVERING OUR
AREA MONDAY AND ON INTO TUESDAY. TUESDAY NIGHT HIGH PRESSURE MOVES
OFF TO OUR EAST. DURING THE DAY ON WEDNESDAY LOW LEVEL MOISTURE
INCREASES WITH THE APPROACH OF LOW PRESSURE SYSTEM. CHANCE OF PCPN
WEDNESDAY AND WEDNESDAY NIGHT WITH LOW PRESSURE MOVING THROUGH.
HIGH PRESSURE BUILDS BACK INTO OUR AREA FROM THE WEST ON THURSDAY
AND HOLDS THROUGH SATURDAY. TEMPERATURES WILL AVERAGE NEAR
SEASONAL NORMS.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
EXPECT PREVALENT VFR THIS ENTIRE PERIOD ALBEIT ISOLATED MVFR
POSSIBLE TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS. CONCUR
WITH SPC THAT SEVERE THUNDERSTORM POTENTIAL ACROSS THE UPPER OHIO
VALLEY WILL BE LIMITED DUE TO WEAK SHEAR AND INSTABILITY
VALUES...ALTHOUGH THUNDERSTORMS WITHIN THE I-80 CORRIDOR HAVE MORE
POTENTIAL THAN STORMS FARTHER SOUTH. WINDS WILL BE FROM THE
SOUTHWEST 10 KTS THIS EVENING AND THEN DECREASE TO 2-5 KTS LATE
TONIGHT.

HAVE INCLUDED MVFR TO IFR VISIBILITIES IN FOG SUNDAY MORNING AROUND
DAYBREAK AS SUGGESTED BY NAM AND GFS LAMP MOS...AS LOW TEMPERATURES
WILL BE IN RANGE OF EXPECTED SURFACE DEW POINTS PARTICULARLY IN
THOSE SCATTERED LOCATIONS GETTING RAIN THIS EVENING SUCH AS KFKL AND
KDUJ.

JUDGING FROM RECENT NAM MODEL PROFILES EXPECT MAINLY SCATTERED
CUMULUS SUNDAY.

BASED ON RECENT SREF MODEL RUNS AND NAM PROFILES...EXPECT BUILD UP
IN SURFACE LAYER MOISTURE STARTING MONDAY SHOULD SPELL EARLY MORNING
FOG AND HAZE WITH A COUPLE HOURS MVFR AND ISOLATED IFR. ISOLATED
SHOWERS AND THUNDERSTORMS WITH MVFR CAN ALSO DEVELOP...MAINLY
TUESDAY INTO WEDNESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 26, 5:02 AM EDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
502 AM EDT SAT JUL 26 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-270915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
502 AM EDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 3:46 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
346 PM EDT SAT JUL 26 2008

PAZ007-008-013-014-262045-
BUTLER PA-LAWRENCE PA-MERCER PA-VENANGO PA-
346 PM EDT SAT JUL 26 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BUTLER...VENANGO...MERCER AND LAWRENCE...

AT 341 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER PORTIONS OF NORTHEAST OHIO
...MOVING EAST AT 25 MPH.

THE STORMS WILL CROSS THE MERCER AND POSSIBLY LAWRENCE COUNTY LINES
BETWEEN 415 PM AND 430 PM. BE ALERT FOR STRONG GUSTY WINDS...SMALL
HAIL...HEAVY DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

KANE
Special weather statement, Jul 26, 4:20 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 PM EDT SAT JUL 26 2008

OHZ039-048-262115-
COSHOCTON OH-TUSCARAWAS OH-
420 PM EDT SAT JUL 26 2008

...THUNDERSTORMS...

SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...COSHOCTON AND TUSCARAWAS...

AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS TO THE NORTHWEST OF
COSHOCTON COUNTY...MOVING SOUTHEAST ABOUT 30 MPH.

THE THUNDERSTORMS COULD AFFECT COSHOCTON COUNTY BY 500 PM AND THEN MOVE
INTO TUSCARAWAS COUNTY BY ABOUT 600 PM. LOOK FOR BRIEF GUSTY
WINDS...HEAVY DOWNPOURS...AND DANGEROUS LIGHTNING.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

KANE

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:06 PM EDTSevere Thunderstorm WarningPBZVenango54 min
Jul 26, 5:51 PM EDTSevere Thunderstorm WarningPBZLawrence54 min
Jul 26, 5:57 PM EDTSevere Thunderstorm WarningPBZClarion, Venango63 min
Jul 26, 6:04 PM EDTSevere Thunderstorm WarningPBZColumbiana56 min
Jul 26, 6:52 PM EDTSevere Thunderstorm WarningPBZCarroll68 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.